New Hampshire, 2011Hail and Damaging Winds in New Hampshire, July 4, 2011
July 4, 2011 · NWS GYX · 7 events in 3 counties and zones
A cold front with a pre-frontal trough moved through the forecast area during the afternoon and early evening of July 4th. Ahead of this boundary was very unstable air with high surface dew points and large CAPE values of 2000-2500 J/kg.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front with a pre-frontal trough moved through the forecast area during the afternoon and early evening of July 4th. Ahead of this boundary was very unstable air with high surface dew points and large CAPE values of 2000-2500 J/kg. Wind flow was relatively weak with limited wind shear. These storms produced many reports of wind damage and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 4, 11:39 AM EST, 36 minutes earlier.
Area forecast discussion, Jul 4, 11:39 AM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1239 PM EDT MON JUL 4 2011
.SYNOPSIS...
A FRONT WILL CROSS THE AREA DURING THE AFTERNOON...PRODUCING
SHOWERS AND STORMS...SOME OF WHICH COULD PRODUCE STRONG WINDS AND
HEAVY RAINFALL. ANY STORMS SHOULD DIMINISH EARLY THIS EVENING. HIGH
PRESSURE BUILDS IN BEHIND THE FRONT AND WILL KEEP THINGS DRY
TONIGHT THROUGH EARLY WEDNESDAY. A COLD FRONT WILL MOVE ACROSS THE
REGION THURSDAY. HIGH PRESSURE BUILDS IN LATE THIS WEEK INTO THE
WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1230 PM...SVR WATCH OUR FOR ENTIRE CWA TIL 8 PM. BEST THREAT STILL
LOOKS TO BE FOOTHILLS AND TH COASTAL PLAIN...AS WELL AS CENTRAL
AND SW NH. WILL ALSO HAVE TO WATCH FRO TRAINING AND HEAVY
RAIN...ESPECIALLY IN SERN HALF OF CWA. SCT LINE OF CONVECTION IS
DEVELOPING ATTM. CONVECTION SHOULD CLEAR BETWEEN 22-24Z...WITH
CLEARING TONIGHT. AFTER A BRIEF DROP IN RH TONIGHT...IT WILL TURN
WARM AND HUMID AGAIN TUE INTO TUE NIGHT....BUT SHOULD REMAIN SUNNY
AND RAIN-FREE.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
DRY CANADIAN HIGH PRESSURE BUILDS ACROSS THE AREA TONIGHT AND
TUESDAY...ANY EARLY EVENING SHOWERS/TSTMS WILL QUICKLY COME TO AN
END BY SUNSET. TEMPERATURES WILL BE COMFORTABLE TONIGHT WITH LOWS
IN THE 50S EXCEPT MAYBE SOME UPPER 40S IN THE MOUNTAINS. ON
TUESDAY WITH SOME LIGHT DOWNSLOPING WINDS AND SUNNY SKIES TEMPS
WILL BE IN THE MID TO UPPER 80S AND MAYBE EVEN PUSH 90 DEGREES IN
SOME SPOTS.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
COLD FRONT WILL APPROACH FROM THE WEST TUESDAY NIGHT. WARM AND
MOIST AIRMASS WILL PRECEDE THE FRONT BUT IT APPEARS FORCING FOR
PRECIPITATION WILL HOLD OFF UNTIL WEDNESDAY. THEREFORE...KEPT THE
FORECAST DRY FOR TUE NIGHT.
COLD FRONT MOVES INTO THE CWA FROM THE NW ON WEDNESDAY. VERY WARM
AND HUMID AIRMASS WILL BE IN PLACE AND SHOULD RESULT IN AMPLE
INSTABILITY FOR THUNDERSTORMS. AT THIS TIME IT APPEARS AS THOUGH
THE BEST CHANCE FOR STORMS WILL BE ACROSS THE MOUNTAINS...AND THIS
IS WHERE WE HAVE THE HIGHEST POPS. POOR SHORT WAVE TIMING AND
DOWNSLOPING FLOW IN THE BOUNDARY LAYER MAY INHIBIT THUNDERSTORM
DEVELOPMENT ON THE COASTAL PLAIN.
FRONT CONTINUES TO SAG SOUTHWARD ACROSS THE CWA WEDNESDAY NIGHT
INTO THURSDAY BUT MAY NOT COMPLETELY CLEAR OUR SOUTHERNMOST ZONES
UNTIL LATER THURSDAY. HAVE THEREFORE KEPT AND CHANCE OF SHOWERS
AND THUNDERSTORMS IN THE FORECAST FOR THURS...ESPECIALLY IN THE
SOUTH.
CAN/T RULE OUT ISOLD SHOWERS FRIDAY WITH SHORT WAVE PASSAGE...BUT
AT THIS TIME THE POTENTIAL DOESN/T APPEAR TO BE SIGNIFICANT.
HIGH PRESSURE THEN LOOKS TO BUILD IN FOR THE WEEKEND.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
SHORT TERM...VFR TODAY...HOWEVER STRONG STORMS WITH HEAVY RAIN
WILL LOWER VIS TO IFR AT TIMES THIS AFTERNOON. VFR EXPECTED
TONIGHT INTO TUE NIGHT.
LONG TERM...IFR POSSIBLE WED NIGHT INTO THU WITH
SHRA/TSRA...OTHERWISE VFR THRU THE END OF THE WEEK.
&&
.MARINE...
SHORT TERM /TONIGHT THROUGH TUESDAY/...WINDS AND SEAS TO
REMAIN BELOW SCA CRITERIA THROUGH TUESDAY. SOME DTRONG
THUNDERSTORMS POSSIBLE THIS AFTERNOON...ESECIALLY IN THE BAYS AND
NEAR THE SHORE.
LONG TERM...WINDS AND SEAS LOOK TO REMAIN BELOW SCA CRITERIA
TUESDAY NIGHT THROUGH FRIDAY.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.
&&
SYNOPSIS...
NEAR TERM...CEMPA
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Jul 4, 8:29 AM EST, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
929 AM EDT MON JUL 4 2011
MEZ007>009-012>014-018>028-NHZ001>010-013-014-051330-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
929 AM EDT MON JUL 4 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.
.DAY ONE...TODAY AND TONIGHT.
A WEAK COLD FRONT CROSSING THE AREA TODAY IS EXPECTED TO TRIGGER
ISOLATED TO SCATTERED AFTERNOON THUNDERSTORMS. THE STORM
PREDICTION CENTER HAS PLACED MUCH OF INLAND NEW HAMPSHIRE AND
MAINE IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS. DAYTIME HEATING
WILL LEAD TO MODERATE INSTABILITY ACROSS THE OUTLOOK
AREA...COMBINING WITH WINDS ALOFT TO CREATE AN ENVIRONMENT
FAVORABLE FOR ORGANIZED THUNDERSTORMS. THE MAIN THREATS WILL BE
DAMAGING WINDS AND LARGE HAIL...THROUGH HEAVY DOWNPOURS AND
LIGHTNING WILL BE THREATS AS ALWAYS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED. SPOTTERS ARE
ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.
ANZ150>154-051330-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
929 AM EDT MON JUL 4 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.
.DAY ONE...TODAY AND TONIGHT.
A FEW THUNDERSTORMS MAY MOVE OFF THE COASTS OF MAINE AND NEW
HAMPSHIRE LATE THIS AFTERNOON WITH GUSTY WINDS AND CLOUD TO
SURFACE LIGHTNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED. SPOTTERS ARE
ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.
LEGRO
In the hours before
Special weather statement, Jul 4, 9:04 AM EST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1004 AM EDT MON JUL 4 2011
MEZ007>009-012>014-018>028-NHZ001>010-013-014-041700-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
INCLUDING THE CITIES OF...ANDOVER...ROXBURY...UPTON...
WILSONS MILLS...COBURN GORE...RANGELEY...KINGFIELD...BINGHAM...
JACKMAN...RUMFORD...NORWAY...FRYEBURG...OXFORD...FARMINGTON...
WILTON...MADISON...SKOWHEGAN...PITTSFIELD...SANFORD...BERWICK...
NORTH WINDHAM...GORHAM...BRIDGTON...LEWISTON-AUBURN...
LIVERMORE FALLS...AUGUSTA...WATERVILLE...WINTERPORT...UNITY...
BIDDEFORD...SACO...OLD ORCHARD BEACH...KITTERY...PORTLAND...
SOUTH PORTLAND...WESTBROOK...BATH...TOPSHAM...BOOTHBAY HARBOR...
WISCASSET...WALDOBORO...CAMDEN...ROCKLAND...THOMASTON...BELFAST...
LINCOLNVILLE...COLEBROOK...BERLIN...LANCASTER...LITTLETON...
NORTH CONWAY...LEBANON...HANOVER...PLYMOUTH...WOLFEBORO...
OSSIPEE...CLAREMONT...NEWPORT...CHARLESTOWN...CONCORD...
HOOKSETT...LACONIA...MEREDITH...ROCHESTER...DOVER...SALEM...
DERRY...EXETER...PORTSMOUTH...HAMPTON
1004 AM EDT MON JUL 4 2011
...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...
A COLD FRONT WILL CROSS THE AREA TODAY...TRIGGERING SCATTERED
THUNDERSTORMS ALONG AND AHEAD OF IT. THE GREATEST THREAT FOR
SEVERE WEATHER WILL BE FROM THE MOUNTAINS OF NORTHERN NEW
HAMPSHIRE AND WESTERN MAINE SOUTHEASTWARD TO THE COAST. THE
SEABREEZE MAY LIMIT THE SEVERE POTENTIAL ALONG THE IMMEDIATE
COASTLINE...BUT STRONG STORMS CANNOT BE RULED OUT THERE OR OVER
THE NEAR SHORE WATERS.
ANY STORM COULD BE CAPABLE OF DAMAGING WINDS AND LARGE HAIL...IN
ADDITION TO HEAVY DOWNPOURS AND DANGEROUS CLOUD TO GROUND
LIGHTNING.
LEGRO
Special weather statement, Jul 4, 11:32 AM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1232 PM EDT MON JUL 4 2011
MEZ009-041715-
CENTRAL SOMERSET-
1232 PM EDT MON JUL 4 2011
...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 115 PM
EDT...
AT 1233 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 2 MILES NORTH OF
MOOSEHEAD...OR ABOUT 13 MILES NORTHWEST OF GREENVILLE...MOVING EAST
AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN
AND AROUND ROCKWOOD...MOOSEHEAD AND BRASSUA THROUGH 115 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.
IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.
LAT...LON 4586 6965 4586 6970 4576 6971 4576 6978
4574 6979 4569 6977 4565 6969 4558 6970
4554 6977 4526 6969 4525 7018 4593 7005
4594 6966
LEGROSpecial weather statement, Jul 4, 12:07 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
107 PM EDT MON JUL 4 2011
MEZ012-019-NHZ004-006-041745-
INTERIOR CUMBERLAND-NORTHERN CARROLL-SOUTHERN CARROLL-SOUTHERN
OXFORD-
107 PM EDT MON JUL 4 2011
...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...CARROLL COUNTY
AND CUMBERLAND COUNTY THROUGH 145 PM EDT...
AT 107 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER CONWAY...MOVING EAST AT 15 MPH.
THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND INTERVALE...
ECHO LAKE STATE PARK...NORTH CONWAY...MADISON...CONWAY...ALBANY...
EATON...FRYEBURG...BROWNFIELD AND WEST BRIDGTON THROUGH 145 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.
LAT...LON 4409 7067 4384 7069 4390 7123 4408 7121
ES
Thunderstorm Wind, Carroll
- When
- July 4, 12:15 PM EST to 12:18 PM EST
- Where
- Carroll County, Conway
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.980, -71.120
A severe thunderstorm downed trees on power lines near Crystal Lake in Conway.
Hail, Carroll
- When
- July 4, 12:25 PM EST to 12:27 PM EST
- Where
- Carroll County, Conway
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.980, -71.120
A severe thunderstorm produced 1 inch hail in Conway.
Hail, Carroll
- When
- July 4, 1:00 PM EST to 1:03 PM EST
- Where
- Carroll County, 1.47 mi NNW of Snowville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.940, -71.060
A severe thunderstorm produced 1 inch hail and downed several large trees on Cove Road near Snowville.
Thunderstorm Wind, Carroll
- When
- July 4, 1:00 PM EST to 1:05 PM EST
- Where
- Carroll County, 1.47 mi NNW of Snowville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.940, -71.060
A severe thunderstorm downed large trees on Cove Road along Conway Lake.
Thunderstorm Wind, Belknap
- When
- July 4, 3:00 PM EST to 3:03 PM EST
- Where
- Belknap County, Gilmanton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 43.420, -71.420
A severe thunderstorm downed trees in Gilmanton.
Hail, Rockingham
- When
- July 4, 4:59 PM EST to 5:02 PM EST
- Where
- Rockingham County, 1.23 mi NW of East Kingston
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.930, -71.020
A severe thunderstorm produced 1 inch hail in East Kingston.
Hail, Rockingham
- When
- July 4, 5:05 PM EST to 5:09 PM EST
- Where
- Rockingham County, 0.86 mi SW of East Kingston
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.910, -71.010
A severe thunderstorm produced 1 inch hail in East Kingston.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strikes in Louisiana, July 4, 20112 deaths · $65,000 · 56 kt wind · 5 events
- Tornadoes and Hail in North Dakota, July 4, 2011$490,000 · EF2 · 16 events
- Wildfire in Texas, July 4 to 15, 20111 death · $32,000 · 2 events
- Flash Flood and Hail in Arizona, July 4, 2011$1.1 million · 1 in hail · 7 events
- Hail and Damaging Winds in Georgia, July 4, 2011$826,000 · 1.25 in hail · 11 events
- Flash Flood and Hail in Virginia, July 4, 2011$161,000 · 1.75 in hail · 27 events
- Tornadoes and Hail in Minnesota, July 4, 2011$122,000 · EF0 · 31 events
- Hail and Damaging Winds in Arkansas, July 4 to 5, 2011$298,000 · 1 in hail · 12 events
- Flash Flooding and Damaging Winds in California, July 4 to 6, 2011$94,000 · 58 kt wind · 8 events
- Damaging Winds in West Virginia, July 4, 2011$73,000 · 55 kt wind · 7 events
- Flash Flood and Hail in Tennessee, July 4, 2011$50,000 · 55 kt wind · 6 events
- Damaging Winds and Lightning Strike in Texas, July 4, 2011$35,000 · 57 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331252, 331211, 331212, 331253, 331254, 331213, 331251.